Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 233, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2011, 4:46 AM CDT for Republic County, Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 4:46 AM CDT (09:46 UTC)
- Expired
- Aug 8, 2011, 5:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS53 KTOP 080946 SVRTOP KSC157-201-081015- /O.NEW.KTOP.SV.W.0233.110808T0946Z-110808T1015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CDT MON AUG 8 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 515 AM CDT * AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF BELLEVILLE TO 6 MILES SOUTHWEST OF BELLEVILLE...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... MUNDEN... NARKA... CUBA... MAHASKA... HADDAM... MORROWVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9702 3970 9715 3980 9790 4000 9782 TIME...MOT...LOC 0946Z 274DEG 45KT 4000 9755 3978 9765 WIND...HAIL 60MPH <.75IN $$ BARJENBRUCH
2 follow-up statements
767 WWUS53 KTOP 081003 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT MON AUG 8 2011 KSC157-201-081015- /O.CON.KTOP.SV.W.0233.000000T0000Z-110808T1015Z/ REPUBLIC-WASHINGTON- 503 AM CDT MON AUG 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES... AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF BELLEVILLE TO 10 MILES SOUTHEAST OF BELLEVILLE...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... MORROWVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3981 9757 4000 9746 4000 9702 3972 9714 TIME...MOT...LOC 1003Z 274DEG 45KT 3998 9727 3976 9737 WIND...HAIL 60MPH <.75IN $$ BARJENBRUCH
032 WWUS53 KTOP 081010 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 510 AM CDT MON AUG 8 2011 KSC157-201-081020- /O.EXP.KTOP.SV.W.0233.000000T0000Z-110808T1015Z/ REPUBLIC-WASHINGTON- 510 AM CDT MON AUG 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES WILL EXPIRE AT 515 AM CDT... AT 510 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 515 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS OF 40 TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3981 9757 4000 9746 4000 9702 3972 9714 TIME...MOT...LOC 1010Z 274DEG 45KT 3997 9715 3975 9726 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:51 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 8, 3:51 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 351 AM CDT MON AUG 8 2011 .DISCUSSION... CLUSTERS OF THUNDERSTORMS CONTINUE ACROSS THE PLAINS EARLY THIS MORNING. NORTHERN CLUSTER WAS AROUND I-80 WITH THE NEXT ONE ACROSS NORTHERN KANSAS. OTHER STORMS WERE LOCATED OVER SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI. WATER VAPOR LOOP AND PROFILERS SHOW WAVES OVER EASTERN SOUTH DAKOTA INTO CENTRAL NEBRASKA. UPSTREAM ACROSS WYOMING AND UTAH ADDITIONAL WAVES WERE MOVING ACROSS THE MOUNTAINS. THUNDERSTORMS WILL BE SCATTERED THIS MORNING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. SHEAR REMAINS FAVORABLE FOR ISOLATED STRONG STORMS ALONG WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES ACROSS THE CWA. THUS LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THROUGH THE MORNING. GOOD 850 MB MOISTURE TRANSPORT INTO NORTHEAST KANSAS EARLY THIS MORNING. A COOL FRONT MOVING SOUTHEAST ACROSS THE NORTHERN PLAINS THIS MORNING WILL MOVE SOUTHEAST THROUGH THE DAY AND INTO THE CWA LATE THIS AFTERNOON. A NEARLY STATIONARY BOUNDARY WILL REMAIN ACROSS SOUTHERN KANSAS. HIGHS TODAY WILL BE IN THE 80S NORTH OF I-70 TO THE LOWER 90S TO THE SOUTH OF I-70. EXPECTED ANOTHER ROUND OF THUNDERSTORMS THIS EVENING AS THE WAVE MOVE SOUTHEAST OUT OF WYOMING AND INTO EASTERN NEBRASKA AND KANSAS...CHANCES LOOK BEST DURING THE EVENING THEN TAPER OFF AFTER MIDNIGHT AS WAVE MOVES EAST AND FRONT IS SOUTH OF THE FORECAST AREA. LOWS TONIGHT WILL BE IN THE 60S. TUESDAY STILL LOOKING DRY WITH WEAK RIDGING IN BETWEEN SYSTEMS OVER NORTHEAST KANSAS. A COOLER DAY IS EXPECTED WITH HIGH IN THE MID TO UPPER 80S. NEXT GOOD CHANCE OF PRECIPITATION IS LATE TUESDAY NIGHT AND WEDNESDAY AS WARM ADVECTION OCCURS ALONG WITH ISENTROPIC LIFT OVER THE WARM FRONT ACROSS THE HIGH PLAINS TUESDAY NIGHT AHEAD OF ANOTHER SHORTWAVE AS IT MOVES SOUTHEAST ACROSS THE PLAINS. WITH MOISTURE NOT FAR AWAY SHOULD SEE GOOD MOISTURE TRANSPORT INTO NORTHEAST KANSAS BY WEDNESDAY MORNING. THIS SHOULD SET THE STAGE FOR SOME LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS EAST CENTRAL KANSAS. WEDNESDAY LOOKS LIKE ONE OF THE COOLER DAYS OF THE WEEK AS HIGHS WILL BE MAINLY IN THE UPPER 70S TO LOWER 80S. MADE LITTLE CHANGE TO THE EXTENDED AS BEST CHANCE OF THUNDERSTORMS LOOKS LIKE FRIDAY AS A UPPER TROUGH MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS SWEEPING ANOTHER FRONT ACROSS KANSAS. TEMPERATURES WILL BE MAINLY IN THE 80S FOR HIGHS THURSDAY THROUGH SUNDAY. CONSENSUS OF MODELS STILL POINTING TO A DRY WEEKEND FOR THE CWA. 53 && .AVIATION... A FEW ROUND OF CONVECTION ARE LIKELY THROUGH THE MID MORNING HOURS AND HAVE CONVECTION IN UNTIL ABOUT 15Z. WITH OUTFLOWS FROM THUNDERSTORMS WINDS WILL BE VARIABLE THROUGH EFFECTIVE COLD FRONT WILL MOVE THROUGH THE TAF SITES IN THE 20Z TO 23Z PERIOD. CONVECTION WILL AGAIN BE POSSIBLE DURING THIS PERIOD AND INTO THE EVENING HOURS. VFR EXPECTED OUTSIDE OF CONVECTION. SOME MVFR VSBYS AND ISOLD IFR VSBYS LIKLEY WITH THE CONVECTION. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 4:24 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 AM CDT MON AUG 8 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-090930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE OUTLOOK AREA. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. IN ADDITION LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY NIGHT. STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Aug 8, 12:39 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HEAVY RAIN JUNCTION CITY 39.03N 96.83W
08/08/2011 M2.65 INCH GEARY KS PUBLIC
STORM TOTAL
&&
JLLocal storm report, Aug 8, 12:57 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND GST COFFEY COUNTY AIRPORT 38.30N 95.73W
08/08/2011 M62 MPH COFFEY KS AWOS
&&
JLLocal storm report, Aug 8, 1:05 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 5 SSW BETO JUNCTION 38.36N 95.76W
08/08/2011 E60.00 MPH COFFEY KS EMERGENCY MNGR
&&
JLLocal storm report, Aug 8, 1:18 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND DMG 4 W ESKRIDGE 38.86N 96.18W
08/08/2011 WABAUNSEE KS EMERGENCY MNGR
LARGE TREE DOWN ACROSS K-99 NEAR LAKE WABAUNSEE
&&
JLSpecial weather statement, Aug 8, 1:39 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON AUG 8 2011
KSZ008-080715-
REPUBLIC-
139 AM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...
THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE REPUBLIC AND SCANDIA.
&&
LAT...LON 3991 9793 3999 9793 3998 9768 3973 9768
3974 9794 3990 9794
TIME...MOT...LOC 0639Z 276DEG 19KT 3987 9789Special weather statement, Aug 8, 4:24 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT MON AUG 8 2011
KSZ008-020-081000-
CLOUD-REPUBLIC-
424 AM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHERN CLOUD
COUNTIES...
THROUGH 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
55 MPH ACROSS PORTIONS OF REPUBLIC AND NORTHERN CLOUD COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE COURTLAND...SCANDIA...NORWAY...BELLEVILLE...
MUNDEN...NARKA...CUBA...AGENDA AND CLYDE.
&&
LAT...LON 4000 9737 3954 9737 3964 9794 4001 9793
TIME...MOT...LOC 0924Z 286DEG 46KT 4017 9782 3991 9792
3975 9809The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:09 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Aug 7, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 49 min |
| Aug 7, 10:31 PM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Aug 7, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Ottawa | 48 min |
| Aug 7, 10:48 PM CDT | Flash Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| Aug 7, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 51 min |
| Aug 7, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 26 min |
| Aug 7, 11:21 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Riley, Wabaunsee | 114 min |
| Aug 7, 11:23 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 42 min |
| Aug 7, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 47 min |
| Aug 7, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 48 min |
| Aug 7, 11:51 PM CDT | Flash Flood Warning | TOP | Osage, Shawnee, Wabaunsee | 114 min |
| Aug 8, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 33 min |
| Aug 8, 12:13 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 90 min |
| Aug 8, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 54 min |
| Aug 8, 1:39 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 1:58 AM CDT | Areal Flood Advisory | TOP | Republic, Washington | 62 min |
| Aug 8, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 5:09 AM CDT | Special Weather Statement | TOP | Washington | 36 min |
| Aug 8, 5:41 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.